Wisconsin, 2022Winter Storm in Wisconsin, December 14 to 15, 2022
December 14 to 15, 2022 · NWS ARX · 10 events in 10 counties and zones
A winter storm moved across the region late December 14th into the morning of December 15th. Snowfall amounts of 2 to 9 inches were reported from western Wisconsin to central Wisconsin, respectively.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved across the region late December 14th into the morning of December 15th. Snowfall amounts of 2 to 9 inches were reported from western Wisconsin to central Wisconsin, respectively. The highest reported totals were 9.3 inches in Mather (Jackson County), 9.0 inches in Greenwood (Clark County), and 8.5 inches in Tomah (Monroe County). This storm caused several power outages to occur with interruptions in La Crosse, Juneau, Monroe, Taylor, Trempealeau and Vernon Counties. The largest outage was in La Crosse County where more than 6,700 customers were without power. U.S. Highway 53 was closed near Pidgeon Falls (Trempealeau County) because of downed lines across the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 14, 5:10 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 14, 5:10 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
510 PM CST Wed Dec 14 2022
.DISCUSSION...(This evening through Wednesday)
Issued at 235 PM CST Wed Dec 14 2022
Key Messages:
- Heavy snow likely tonight, with highest chances of 6-8"+ along
and north of the I-94 corridor. Rates of 1-2" per hour will
lead to rapidly deteriorating travel conditions within the
heaviest snow.
- Additional periods of snow will persist at least through Friday
with lighter accumulations but some minor travel impacts
potentially.
- A cooling trend will occur with well below average temperatures
for the weekend into next week.
Tonight: Heavy snow across central Wisconsin
Light mixed precip continues this afternoon across north-central
Wisconsin within a plume of anomalous deep moisture wrapping
around the occluded cyclone over the central plains. To the
south, drizzle and areas of dense fog have developed with
abundant low-level moisture.
For tonight, a shortwave trough will rotate northeastward through
the broader trough with indications of strong synoptic/frontogenetic
lift coincident with the moisture axis (precipitable water standard
deviations of +1-2.5) across Wisconsin. As the lift strengthens,
rain will transition to snow during the evening. 14.12Z HREF
continues to indicate increased probabilities for higher snowfall
rates (1-2"+/hr), especially towards the I-94 corridor. The heaviest
snow will likely fall in about a 4 to 6-hr window overnight
overnight into the predawn hours so it won't be a long duration
heavy snowfall, but rates will play a higher role in amounts and
travel impacts. The highest chances for 6 or more inches of snow
remain generally near/north of I-94 with probabilities of 60% for
at least 8 inches up into parts of Clark and Taylor Counties. Did
border the previously issued winter storm warning with a winter
weather advisory where amounts look to be lighter. Given the
dynamic evolution of the system, trends will need to be monitored
through the evening as precip begins to develop.
Thursday-Friday: Periods of lighter snow
The large, deep low pressure system will move very little through
late week with shortwaves rotating through the trough and broad
lift and areas of deformation resulting in areas of snow at times.
As the thermal profiles gradually cool, expect snow/liquid ratios
to gradually increase with the potential for a few inches of
accumulation spread across these days.
Saturday-Wednesday: Much colder
Colder air will funnel across the region in the wake of the slow-
moving low pressure for the weekend as the flow aloft becomes
northwesterly. Snow showers/flurries could persist into Saturday
with lingering cyclonic flow aloft. Highs in the teens/20s are
expected for the weekend with strong ensemble support for highs in
the single digits and teens by early next week. Model differences
increase by mid-week with the evolution of an upper level trough
forecast to move southeast during the middle of next week with
EPS/GEFS/CMC ensembles showing greater temperature spread and
varying precip chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday night)
Issued at 510 PM CST Wed Dec 14 2022
CIGS: LIFR/IFR for the most part, although short term models suggest
KLSE could improve to MVFR for a few hours in the afternoon.
WX/vsby: Widespread precipitation spreads in late this evening,
initially rain, but quickly transitioning to snow (within 1-2
hours). Snow persists through 12z (with lowest vsbys), tapering off
(or even ending) as we move into mid morning. A few inches of accum
are expected. Periodic bouts of light snow and/or snow showers are
then expected for the rest of Thu through Fri.
WINDS: winds will flip around a bit as a low moves through, then
retrogrades/occludes westward. Generally, east winds becoming north
overnight, and likely more southwest to south later in the day Thu.
Speeds mostly at/below 10 kts
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 PM this evening to 9 AM CST
Thursday for WIZ041-053-055.
Winter Weather Advisory until 6 PM CST this evening for WIZ017-
029.
Winter Storm Warning from 6 PM this evening to 9 AM CST Thursday
for WIZ017-029.
Winter Storm Warning from 9 PM this evening to 9 AM CST Thursday
for WIZ032>034-042>044.
MN...Winter Weather Advisory from 9 PM this evening to 9 AM CST
Thursday for MNZ079-086>088.
IA...NONE.
&&
DISCUSSION...JM
AVIATION....RieckHazardous weather outlook, Dec 14, 2:38 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
238 PM CST Wed Dec 14 2022
IAZ008>011-018-019-029-030-MNZ094>096-WIZ054-061-160045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Crawford-Grant-
238 PM CST Wed Dec 14 2022
This Hazardous Weather Outlook is for parts of southeast
Minnesota, southwest Wisconsin and northeast Iowa.
.DAY ONE...This Afternoon and Tonight
Areas of fog will limit visibilities into this evening. Light snow
accumulations of up to 1 to 2 inches are possible tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light snow accumulations are possible for the latter half of the
week into the weekend. In addition, colder air will settle into
the Midwest over the weekend.
.SPOTTER INFORMATION STATEMENT...
Any snow or ice reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-032>034-042>044-160045-
Taylor-Clark-Buffalo-Trempealeau-Jackson-Monroe-Juneau-Adams-
238 PM CST Wed Dec 14 2022
This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.
.DAY ONE...This afternoon and Tonight
A wintry mix of rain, drizzle, and snow can be expected this
afternoon, turning to mainly snow this evening and overnight.
Snow could become heavy at times tonight with accumulations of 6
to 10 inches expected in Taylor County and gradually lighter
amounts further south, closer to Interstate 94. A Winter Storm
Warning goes into effect this evening for this area. Travel will
be impacted, especially overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Winter Storm Warning will remain in effect Thursday morning
with additional snow accumulation mainly an inch or less.
Light snow accumulations are still possible going into the
weekend as well. In addition, colder air will settle into the
Midwest over the weekend.
.SPOTTER INFORMATION STATEMENT...
Snow reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-WIZ041-053-055-160045-
Wabasha-Dodge-Olmsted-Winona-La Crosse-Vernon-Richland-
238 PM CST Wed Dec 14 2022
This Hazardous Weather Outlook is for parts southeast Minnesota
and southwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Areas of fog will limit visibilities into this evening.
A Winter Weather Advisory is in effect this evening into early
Thursday. A wintry mix of rain and snow will move back into the
area tonight, turning mainly to all snow overnight. Snow
accumulations of 2 to 5 inches are expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light snow accumulations are possible Thursday through Friday and
into the weekend as well. In addition, colder air will settle
into the Midwest over the weekend.
.SPOTTER INFORMATION STATEMENT...
Snow reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Special weather statement, Dec 14, 1:37 PM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
137 PM CST Wed Dec 14 2022
IAZ009>011-029-030-MNZ086>088-094>096-142200-
Howard-Winneshiek-Allamakee-Fayette-Clayton-Dodge-Olmsted-Winona-
Mower-Fillmore-Houston-
Including the cities of Cresco, Decorah, Waukon, Oelwein,
Elkader, Dodge Center, Rochester, Winona, Austin, Preston,
and Caledonia
137 PM CST Wed Dec 14 2022
...LOCALLY DENSE FOG ACROSS PARTS OF SE MINNESOTA AND NE IOWA...
Relatively warm, moist air is moving northward across parts of
southeast Minnesota and northeast Iowa bringing areas of locally
dense fog. Visibilities are being reduced down to a half mile or
less at times in some locations. Fog will gradually diminish this
afternoon. Be prepared for changes in visibility if traveling and
remember to turn on your headlights!
Special weather statement, Dec 14, 4:29 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
429 PM CST Wed Dec 14 2022
IAZ009>011-029-030-MNZ086>088-094>096-WIZ053>055-061-150300-
Howard-Winneshiek-Allamakee-Fayette-Clayton-Dodge-Olmsted-Winona-
Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
Including the cities of Cresco, Decorah, Waukon, Oelwein,
Elkader, Dodge Center, Rochester, Winona, Austin, Preston,
Caledonia, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
429 PM CST Wed Dec 14 2022
...LOCALLY DENSE FOG ACROSS PARTS OF SOUTHEAST MINNESOTA AND
NORTHEAST IOWA...
Locally dense fog has formed across parts of southeast Minnesota
and northeast Iowa and has reduced visibility to a half mile or
less at times in some locations. Fog will gradually erode this
evening. Be prepared for changes in visibility and use extra
caution when traveling!
DTJ
Winter Storm, Adams
- When
- December 14, 6:50 PM CST to December 15, 4:45 AM CST
- Where
- Adams forecast zone
- Reported by
- Public
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Volunteer snow observers reported that 5 to 6 inches of snow fell across Adams County. The highest reported total was 6.0 inches in Brookes.
Winter Storm, Juneau
- When
- December 14, 7:00 PM CST to December 15, 4:45 AM CST
- Where
- Juneau forecast zone
- Reported by
- Public
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
Volunteer snow observers reported that 6 to 8 inches of snow fell across Juneau County. The highest reported total was 8.0 inches in New Lisbon. Power outages on December 15th affected more than 1,000 customers across the county.
Winter Storm, Monroe
- When
- December 14, 7:30 PM CST to December 15, 4:45 AM CST
- Where
- Monroe forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Volunteer snow observers reported that 4 to 8 inches of snow fell across Monroe County. The highest reported total was 8.5 inches in Tomah. Numerous downed power lines were reported across Tomah by the fire department.
Winter Storm, Vernon
- When
- December 14, 7:30 PM CST to December 15, 4:20 AM CST
- Where
- Vernon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 5 inches of snow fell across Vernon County. The highest reported total was 5.5 inches in La Farge. Power outages on December 15th affected more than 1,100 customers across the county.
Winter Storm, La Crosse
- When
- December 14, 7:45 PM CST to December 15, 4:45 AM CST
- Where
- La Crosse forecast zone
- Reported by
- Public
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 2 to 5 inches of snow fell across La Crosse County. The highest reported total was 5.9 inches in Rockland. Power outages on December 15th affected more than 6,700 customers across the county.
Winter Storm, Jackson
- When
- December 14, 8:00 PM CST to December 15, 5:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 9 inches of snow fell across Jackson County. The highest reported total was 9.3 inches in Mather.
Winter Storm, Clark
- When
- December 14, 8:20 PM CST to December 15, 3:50 AM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 8 inches of snow fell across Clark County. The highest reported total was 9 inches in Greenwood.
Winter Storm, Trempealeau
- When
- December 14, 8:32 PM CST to December 15, 8:45 AM CST
- Where
- Trempealeau forecast zone
- Reported by
- Public
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Trempealeau County. The highest reported totals of 6 inches were across the northern part of the county. U.S. Highway 53 was blocked for several hours near Pigeon Falls because of downed power lines.
Winter Storm, Buffalo
- When
- December 14, 9:00 PM CST to December 15, 10:00 AM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Buffalo County. The highest reported total was 6 inches in Mondovi.
Winter Storm, Taylor
- When
- December 14, 9:30 PM CST to December 15, 4:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 7 inches of snow fell across Taylor County. The highest reported total was 8.0 inches in Medford. Power outages occurred across mainly the western sections of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, December 14, 20221 death · 18 injured · $150 million · EF2 · 11 events
- Tornadoes and Flash Flooding in Mississippi, December 14, 2022$320,000 · EF1 · 6 events
- Tornadoes in Alabama, December 14, 2022EF2 · 3 events
- Tornadoes and Damaging Winds in Florida, December 14 to 15, 2022$58,000 · EF1 · 10 events
- Blizzard in South Dakota, December 14 to 16, 202225 events
- Tornado in Alabama, December 14, 2022EF1 · 1 event
- Winter Weather in Wisconsin, December 14 to 15, 202214 events
- Winter Storm and Winter Weather in Michigan, December 14 to 15, 202211 events
- Winter Weather in Virginia, December 14 to 15, 202211 events
- Winter Storm in Wisconsin, December 14 to 15, 202211 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, December 14, 202210 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, December 14 to 15, 202250 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072110, 1071526, 1071525, 1071541, 1071538, 1071520, 1071518, 1071523, 1071524, 1071517.